Lattice_grid_med
Powered by LatticeGrid

Search Enter term and hit return. Use '*' for as a wildcard.
Beck TN, Young NG, Erickson ML, Prats I
Rare antibody-associated hemolytic transfusion reaction and transfusion-related acute lung injury: a case report
BMC Surg (2017) 17:48.
Abstract
BACKGROUND: Hemolytic transfusion reactions and transfusion-related acute lung injury (TRALI) are life-threatening complications associated with the transfusion of blood products. Hemorrhage is one of the most common surgical complications and the risk of bleeding is particularly acute in patients with hematologic deficiencies. Management of surgical bleeding can be divided into two phases. The first phase centers on immediate control of acute bleeding and the second phase focuses on keeping the patient stable and on reducing the sequelae associated with blood transfusions and blood loss. CASE PRESENTATION: We present the case of a 53-year-old woman with long-standing immune thrombocytopenia who underwent repair of a symptomatic ventral hernia. On post-operative day one the patient developed hemoperitoneum, requiring exploratory laparotomy and massive transfusion of blood products. The patient's recovery was complicated by consistently low hemoglobin, hematocrit and platelets, prompting frequent transfusion of additional blood products. Shortly after activation of the massive transfusion protocol, the patient developed TRALI. Compounding the situation, on post-operative day sixteen the patient's serum started to show hemolysis: lactate dehydrogenase (LDH) levels rose to 1,845 IU/L, with haptoglobin at less than 5.8 mg/dL and with a high reticulocyte count (4.38%). Previous testing had shown that the patient was positive for most major antigens implicated in antibody formation and was only producing anti-E and anti-K antibodies (considered for all transfusions). Initial pre- and post-transfusion direct antiglobulin tests (DAT) were indeed negative. However, repeat DATs in the days following the noted serum changes were consistent with new allo-antibody formation. These findings prompted immediate withholding of all blood products and a thorough blood bank work up. Despite strong evidence for new allo-antibody formation, no specific known antibody could be identified. The patient recover well when blood products were withheld. DISCUSSION: We present the case of a 53-year-old woman with long-standing immune thrombocytopenia who underwent repair of a symptomatic ventral hernia. On post-operative day one the patient developed hemoperitoneum, requiring exploratory laparotomy and massive transfusion of blood products. The patient's recovery was complicated by consistently low hemoglobin, hematocrit and platelets, prompting frequent transfusion of additional blood products. Shortly after activation of the massive transfusion protocol, the patient developed TRALI. Compounding the situation, on post-operative day sixteen the patient's serum started to show hemolysis: lactate dehydrogenase (LDH) levels rose to 1,845 IU/L, with haptoglobin at less than 5.8 mg/dL and with a high reticulocyte count (4.38%). Previous testing had shown that the patient was positive for most major antigens implicated in antibody formation and was only producing anti-E and anti-K antibodies (considered for all transfusions). Initial pre- and post-transfusion direct antiglobulin tests (DAT) were indeed negative. However, repeat DATs in the days following the noted serum changes were consistent with new allo-antibody formation. These findings prompted immediate withholding of all blood products and a thorough blood bank work up. Despite strong evidence for new allo-antibody formation, no specific known antibody could be identified. The patient recover well when blood products were withheld. Suspicion for hemolytic transfusion reactions should be high in patients with prior allo-antibody formation; these may present as acute hemolysis or as a delayed hemolytic transfusion reaction. Withholding blood products from these patients until compatible products have been identified is recommended. Moreover, TRALI is the leading cause of transfusion-related fatalities and should always be considered in transfusion settings. CONCLUSIONS: Suspicion for hemolytic transfusion reactions should be high in patients with prior allo-antibody formation; these may present as acute hemolysis or as a delayed hemolytic transfusion reaction. Withholding blood products from these patients until compatible products have been identified is recommended. Moreover, TRALI is the leading cause of transfusion-related fatalities and should always be considered in transfusion settings.
Note
Publication Date: 2017-04-26.
PMCID: PMC5405478
Back
Last updated on Thursday, April 02, 2020